Tennessee, 2009

Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009

December 8 to 9, 2009 · NWS MRX · 33 events in 25 counties and zones

A strong low pressure tracked across east Tennessee bringing damaging non-thunderstorm winds to the area late in the day on the 8th and continued into the overnight hours on the 9th. The strongest winds occurred over the higher elevations.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strong low pressure tracked across east Tennessee bringing damaging non-thunderstorm winds to the area late in the day on the 8th and continued into the overnight hours on the 9th. The strongest winds occurred over the higher elevations. Flash flooding was also reported in the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 8, 2:39 PM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 8, 2:39 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EST TUE DEC 8 2009

.SHORT TERM...(TONIGHT AND WEDNESDAY)...STRONG DYNAMIC SYSTEM WILL
MOVE OUT OF THE SOUTHERN PLAINS TOWARD THE WESTERN GREAT LAKES
TONIGHT AND WEDNESDAY. TROPOPAUSE FOLD REMAINS EVIDENT OVER THE
PLAINS STATES WHICH WILL PRODUCE STRONG CYCLOGENESIS FROM THE
SOUTHERN PLAINS TO THE WESTERN GREAT LAKES. TIGHTENING PRESSURE
GRADIENTS AROUND THIS INTENSIFYING SURFACE LOW WILL PRODUCE A
STRONG SOUTHERLY JET (850MB WINDS OF 80KTS BY TUESDAY NIGHT).

THE MAIN CONCERN IS THE STRONG WINDS JUST OFF THE SURFACE. DAMAGING
HIGH WINDS ARE LIKELY ACROSS THE HIGHER ELEVATIONS OVERNIGHT THROUGH
WEDNESDAY. AS THE COLD FRONT MOVES ACROSS THE AREA LATE TONIGHT...
ELEVATED INSTABILITY WILL ALLOW A LINE OF STORMS TO MOVE ACROSS THE
FORECAST. THE STORMS WILL LIKELY TAP INTO THE 850MB JET OF 80KTS
WITH THE POTENTIAL OF DAMAGING WINDS ALONG THIS SQUALL. WILL
HIGHLIGHT THIS THREAT IN THE HWO WITH THE POTENTIAL OF WIDESPREAD
TREES AND POWER LINES BEING BLOWN DOWN.

FOR WEDNESDAY...STRONG GRADIENT WINDS WILL CONTINUE. LAPSE RATES
BECOME FAIRLY STEEP AS SUNSHINE RETURNS ALLOWING FOR STRONG
LOW-LEVEL JET TO BE FELT AREA-WIDE.

HAVE GENERALLY FOLLOWED GFS NUMBERS. TEMPERATURES TONIGHT WILL
LIKELY SLOW RISE DURING THE NIGHT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)... AIRMASS DRIES OUT
WEDNESDAY NIGHT INTO THURSDAY...ALTHO I DID HANG ON TO CLOUDS AND
SOME SNOW SHOWERS OR FLURRIES FOR MY NRN MOST AREAS. MAY ACTUALLY
SEE SOME SUNSHINE ON THURSDAY WITH DRY WEATHER LASTING INTO FRIDAY
...AS WE SEE A ZONAL FLOW ALOFT AND BRIEF SURFACE RIDGE OVER THE
REGION.

OTHERWISE...TWO MAIN SYSTEMS WILL AFFECT THE REGION DURING THESE
PERIODS...BRINGING CHANCES OF MOSTLY LIQUID PRECIPITATION (PCPN).
THE FIRST WILL BE A WEAK SHORT WAVE THAT LOOKS TO DEVELOP SOME
ISENTROPIC LIFT OVER THE TN VALLEY AND SRN APPALACHIANS VERY LATE
FRIDAY NIGHT INTO SATURDAY. 12Z MODELS SEEM IN BETTER AGREEMENT ON
THE BULK OF THIS PCPN ARRIVING AFTER 12Z SATURDAY...AND WE MAY NEED
TO CONTINUE TO INCREASE POPS ACCORDINGLY FOR SATURDAY. HOWEVER...
THIS IS A WEAK SHORTWAVE AND WOULD PREFER TO WAIT AND SEE. PCPN TYPE
LOOKS TO BE MOSTLY RAIN AS LOW LEVEL WARM AIR ADVECTION KICKS IN
RATHER ROBUSTLY BY THE LATE MORNING AND EARLY AFTERNOON HOURS. I
CONTINUED RAIN OR SNOW WORDING FOR NOW...BASED ON A LOOK AT FORECAST
SOUNDINGS ACROSS THE REGION FOR THAT PERIOD. AIRMASS WILL MODIFY
SOME AFTER THE CHILL IT TAKES ON FOLLOWING THE DEPARTURE OF OUR
STRONG WEDNESDAY SYSTEM...SO A TRANSITION TO RAIN BY EARLY SATURDAY
AFTERNOON EVEN ACROSS SW VA AND NE TN SEEMS REASONABLE.

SECOND SYSTEM IS BEING ADVERTISED AS MUCH STRONGER...WITH A
DEEPENING UPPER LEVEL TROUGH APPROACHING MONDAY NIGHT INTO TUESDAY.
THIS SYSTEM WILL BRING A SURFACE LOW AND MUCH MORE GULF MOISTURE
NORTHWARD...WITH WARM AIR ADVECTION/ISENTROPIC LIFT BRINGING MAINLY
A RAIN EVENT. UNSURE ON TIMING...SO KEPT THE USUAL RAIN OR SNOW PCPN
TYPE FOR TUESDAY NIGHT. THE ASSOCIATED LOW LEVEL JET SHOULD NOT BE
AS STRONG AS RECENT ONES...PROBABLY AROUND 25 TO 40 KNOTS.

TEMPS WERE ADJUSTED IN LINE WITH LATEST 12Z GFSX MOS...WHICH WAS
FAIRLY CLOSE TO 00Z GFSX NUMBERS. SOME CONFIDENCE OVERALL WITH THE
FORECAST AS GFS AND ECMWF SEEMED SIMILAR WITH MAIN FEATURES AND
TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             47  59  29  45  24 / 100  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  43  54  25  40  18 / 100  10  10  10  10
OAK RIDGE, TN                       43  57  26  39  17 / 100  10  10  10  10
TRI CITIES AIRPORT, TN              41  57  24  37  15 / 100  20  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...HIGH WIND WARNING UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...JOHNSON...MCMINN...NW BLOUNT...NORTH SEVIER...
     NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
     NORTHWEST MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...
     UNICOI...WASHINGTON TN...WEST POLK.

     WIND ADVISORY FROM 1 AM TO 7 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: ANDERSON...BRADLEY...GRAINGER...HAMBLEN...HAMILTON...
     HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MEIGS...
     RHEA...ROANE...UNION.

     WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...MARION...
     MORGAN...SCOTT TN...SEQUATCHIE.

VA...HIGH WIND WARNING UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: WASHINGTON.

     WIND ADVISORY UNTIL 7 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WISE.

&&

DH/TG
Hazardous weather outlook, Dec 8, 2:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EST TUE DEC 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-091945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
239 PM EST TUE DEC 8 2009 /139 PM CST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG LOW PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS
THEN MOVE NORTHEAST TO THE WESTERN GREAT LAKES TUESDAY THROUGH
WEDNESDAY. THE TIGHTENING PRESSURE GRADIENT AROUND THIS LOW
PRESSURE WILL INCREASE THE SOUTHERLY WINDS ALOFT ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. VERY STRONG AND GUSTY
SOUTHERLY WINDS ARE POSSIBLE ACROSS THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE FAR EASTERN TENNESSEE MOUNTAINS...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. WIDESPREAD WIND
DAMAGE APPEARS LIKELY. SEE MEMNPWMRX FOR MORE DETAILS.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EAST TENNESSEE...
SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH CAROLINA LATE TONIGHT AND
EARLY WEDNESDAY MORNING. DUE TO THE VERY STRONG WINDS ALOFT...THESE
STORMS MAY PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WINDY CONDITIONS WILL CONTINUE THROUGH THE DAY ON WEDNESDAY
WITH SOUTHWEST WINDS BETWEEN 25 AND 40 MPH WITH GUSTS UP TO 60 MPH
ACROSS THE HIGHER ELEVATIONS.

FROZEN PRECIPITATION IS POSSIBLE ON FRIDAY NIGHT AND POSSIBLY
SATURDAY...MOST LIKELY FALLING AS SNOW OR SLEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY THROUGH WEDNESDAY FOR WIND
DAMAGE REPORTS.

DH

In the hours before

Special weather statement, Dec 8, 3:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
334 PM EST TUE DEC 8 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-090600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
334 PM EST TUE DEC 8 2009 /234 PM CST TUE DEC 8 2009/

...A LINE OF STRONG TO SEVERE SHOWERS AND THUNDERSTORMS EXPECTED
OVERNIGHT...

A POWERFUL STORM SYSTEM ACROSS THE PLAIN STATES WILL PULL A COLD
FRONT EAST THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
OVERNIGHT. THE TIGHT PRESSURE GRADIENTS AROUND THIS SYSTEM HAS
PRODUCED STRONG SOUTHERLY WINDS ALOFT. THE SOUTHERLY WINDS WILL
PULL MOISTURE AND INSTABILITY BACK INTO THE TENNESSEE VALLEY.

THE COLD FRONT WILL PRODUCE A LINE OF SHOWERS AND THUNDERSTORMS
ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND SOUTHWEST NORTH
CAROLINA OVERNIGHT AND EARLY WEDNESDAY MORNING. DUE TO THE STRONG WINDS
ALOFT...THESE THUNDERSTORMS MAY PRODUCE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 60 MPH.

DAMAGE TO TREES AND POWER LINES ARE POSSIBLE. PLEASE STAY TUNED TO
NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

DH

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

25 high wind, 3 flash flood, 3 flood, 2 strong wind. Local standard time, as filed.

High Wind, Southeast Greene

When
December 8, 5:00 PM EST to 5:15 PM EST
Where
Southeast Greene forecast zone
Measured
74 kt (85 mph) measured gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

A measured non-thunderstorm wind gust of 85 mph (74 kts) occurred at the NOAA wind tower at Camp Creek.

High Wind, Blount/Smoky Mountains

When
December 8, 9:00 PM EST to December 9, 3:00 AM EST
Where
Blount/Smoky Mountains forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Park/Forest Service
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

Park service officials reported several trees downed by non-thunderstorm winds across the area. Many roads were closed.

High Wind, Northwest Greene

When
December 8, 10:00 PM EST to December 9, 4:00 AM EST
Where
Northwest Greene forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees and powerlines downed by non-thunderstorm winds countywide. The most damage occurred across the foothills.

High Wind, Southeast Greene

When
December 8, 10:00 PM EST to December 9, 4:00 AM EST
Where
Southeast Greene forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees and powerlines downed by non-thunderstorm winds countywide. The most damage occurred across the foothills.

High Wind, Unicoi

When
December 8, 10:30 PM EST to December 9, 4:30 AM EST
Where
Unicoi forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.111, -82.432 (the zone’s center; the record gives no point)

The highway department personnel reported a few trees downed by non-thunderstorm winds over the southern portions of the county.

High Wind, Washington

When
December 9, 12:00 AM EST to 6:00 AM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees downed by non-thunderstorm winds countywide.

High Wind, Washington

When
December 9, 1:30 AM EST to 7:30 AM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

Utility company personnel reported two trees downed by non-thunderstorm winds near Whitetop Mountain.

Flash Flood, Hamilton

When
December 9, 1:30 AM EST to 2:30 AM EST
Where
Hamilton County, Chattanooga to 0.78 mi S of Brainerd
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.050, -85.280

Flash flooding was reported with numerous road closures in Chattanooga.

High Wind, Northwest Carter

When
December 9, 2:00 AM EST to 8:00 AM EST
Where
Northwest Carter forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

The Elizabethton Star newspaper reported numerous trees and powerlines downed by non-thunderstorm winds countywide.

High Wind, Southeast Carter

When
December 9, 2:00 AM EST to 8:00 AM EST
Where
Southeast Carter forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

The highway department reported several trees and powerlines downed by non-thunderstorm winds near Piney Grove and Stony Creek in the foothills.

Flood, Sevier

When
December 9, 2:00 AM EST to 10:30 AM EST
Where
Sevier County, Sevierville to 1.29 mi ESE of Sevierville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.870, -83.570

Areal flooding occurred due to long duration heavy rainfall across the area with several roads with water covering the roads with as much as two feet of water.

Flood, Knox

When
December 9, 2:00 AM EST to 11:00 AM EST
Where
Knox County, 1.6 mi NNW of Park City to 1.92 mi NNE of Park City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.993, -83.906

Flooding occurred in low lying areas in east Knoxville, with as much as three feet of water covering several roads.

Flood, Sullivan

When
December 9, 2:00 AM EST to 11:00 AM EST
Where
Sullivan County, Bristol to 0.73 mi ENE of Paperville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
36.580, -82.180

Widespread flooding occurred across the county with water over several roads up to three feet deep.

Flash Flood, McMinn

When
December 9, 2:05 AM EST to 3:40 AM EST
Where
McMinn County, Athens to 1.15 mi W of Mashburn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.450, -84.600

Flash flooding was occurring with several roads with several inches of water over the roads.

Flash Flood, Monroe

When
December 9, 2:10 AM EST to 3:20 AM EST
Where
Monroe County, Madisonville to 1.67 mi NE of Rocky Spg
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.520, -84.370

Flash flooding was occurring with several roads closed due to two feet of water over the roads. Some trees were also across the roads near Madisonville Tennessee, that fell due to the flooding.

High Wind, Sevier/Smoky Mountains

When
December 9, 2:15 AM EST to 2:20 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A measured non-thunderstorm winds gust at 69 mph (60 kts) was reported at the English Mountain ETOS site 10 miles east of Sevierville.

High Wind, Northwest Cocke

When
December 9, 2:30 AM EST to 8:30 AM EST
Where
Northwest Cocke forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Highway department personnel reported several trees and powerlines downed by non-thunderstorm winds in and around Newport.

High Wind, North Sevier

When
December 9, 2:30 AM EST to 8:30 AM EST
Where
North Sevier forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Sevierville The Mountain Press newspaper reported numerous trees and powerlines downed by non-thunderstorm winds countywide. A portion of a tin roof of a business in Sevierville was also damaged.

High Wind, Sevier/Smoky Mountains

When
December 9, 2:30 AM EST to 2:40 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
88 kt (101 mph) measured gust
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A measured non-thunderstorm winds gust at 101 mph (88 kts) occurred at the Cove Mountain fire tower near Gatlinburg.

High Wind, Sevier/Smoky Mountains

When
December 9, 2:30 AM EST to 8:30 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Sevierville The Mountain Press newspaper reported numerous trees and powerlines downed by non-thunderstorm winds countywide. A few buildings were also damaged.

High Wind, Cocke/Smoky Mountains

When
December 9, 2:30 AM EST to 8:30 AM EST
Where
Cocke/Smoky Mountains forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
35.925, -83.121 (the zone’s center; the record gives no point)

Highway department personnel reported several trees and powerlines downed by non-thunderstorm winds in and around English Mountain.

High Wind, Southeast Monroe

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
Southeast Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees downed by non-thunderstorm winds in and around the mountains.

High Wind, Northwest Monroe

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
Northwest Monroe forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.443, -84.253 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees downed by non-thunderstorm winds in and around the mountains.

High Wind, West Polk

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
West Polk forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees downed by non-thunderstorm winds countywide with the most damage across the east half of the county.

High Wind, East Polk

When
December 9, 3:00 AM EST to 9:00 AM EST
Where
East Polk forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.120, -84.523 (the zone’s center; the record gives no point)

Law enforcement personnel reported several trees downed by non-thunderstorm winds countywide with the most damage across the east half of the county.

High Wind, Washington

When
December 9, 7:30 AM EST to 1:00 PM EST
Where
Washington forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.293, -82.497 (the zone’s center; the record gives no point)

The Johnson City Press newspaper reported numerous trees and powerlines downed by non-thunderstorm winds countywide. Several homes and building were damaged.

High Wind, Northwest Blount

When
December 9, 8:00 AM EST to 2:00 PM EST
Where
Northwest Blount forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.687, -83.925 (the zone’s center; the record gives no point)

The Maryville The Daily News newspaper reported several trees and powerlines downed by non-thunderstorm winds countywide.

Strong Wind, Bradley

When
December 9, 8:00 AM EST to 12:00 PM EST
Where
Bradley forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
35.154, -84.860 (the zone’s center; the record gives no point)

The Cleveland Daily Banner newspaper reported a few trees and powerlines downed by non-thunderstorm winds countywide.

High Wind, Johnson

When
December 9, 10:00 AM EST to 4:00 PM EST
Where
Johnson forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

Emergency management personnel reported numerous trees and powerlines downed by non-thunderstorm winds countywide.

High Wind, Sullivan

When
December 9, 10:00 AM EST to 4:00 PM EST
Where
Sullivan forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

The Kingsport Times News newspaper reported numerous trees and powerlines downed by non-thunderstorm winds countywide. Several homes and buildings in Kingsport were damaged. Around 2470 customers lost power.

High Wind, Sullivan

When
December 9, 10:00 AM EST to 4:00 PM EST
Where
Sullivan forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

The Bristol Herald Courier newspaper reported a church in Bristol was damaged by non-thunderstorm winds.

Strong Wind, Jefferson

When
December 9, 10:00 AM EST to 2:00 PM EST
Where
Jefferson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.051, -83.446 (the zone’s center; the record gives no point)

The Jefferson City Standard Banner newspaper reported a few trees and powerlines downed by non-thunderstorm winds across the county. The wind also damaged a carport and severely damaged a roof of a mobile home in Dandridge.

High Wind, Johnson

When
December 9, 12:26 PM EST to 12:30 PM EST
Where
Johnson forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
36.455, -81.852 (the zone’s center; the record gives no point)

A measured non-thunderstorm wind gust at 61 mph (53 kts) occurred at the Shady Valley Elementary School in Shady Valley.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202331, 202333, 202336, 202338, 202339, 202340, 202342, 262549, 202346, 207545, 262552, 262553, 262554, 262550, 262551, 202352, 202357, 202359, 202362, 207533, 207536, 202365, 202366, 202375, 202376, 207529, 207538, 207540, 202377, 207503, 207504, 207520, 202379.